Hail, Bennett
- When
- August 8, 5:30 PM MST
- Where
- Bennett County, 4 mi SE of Martin
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.133, -101.700
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 8, 1:30 PM MST, 4 hours earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 230 PM MDT FRI AUG 8 2003 LATEST SFC ANALYSIS PLACES LOW OVER NE WY. SATELLITE INDC SOME CIRRUS FROM CONVECTION OVER BLACK HILLS. KUDX RADAR INDC TSTMS OVER BLACK HILLS. 12Z MODELS INITIALIZE WELL AND SHOW GOOD AGREEMENT...ALTHOUGH RUN TO RUN CONSISTENCY IS POOR. IN THE SHORT TERM MODELS ARE DOING THEIR BEST TO DEPICT S/WV CURRENTLY OVER WY/SD BORDER AND ANOTHER WAVE MOVING INTO NW WY. FIRST WAVE OVER BLACK HILLS ATTM WILL MOVE INTO WRN SD PLAINS AND INTO 1000-2000 J/KG CAPE AND LOW LEVEL THETA-E AXIS. WILL EXPECT SCT TSTMS OVER WRN SD PLAINS EARLY EVENING. BY 06Z SAT WILL SEE NEXT WAVE MOVING ACROSS NE WY. THIS WILL SUPPORT ISOLD DRY THUNDERSTORMS AS DRIER ATMO IN PLACE OVER NE WY. AS WAVE MOVES E AFTER MIDNIGHT WILL SEE THUNDERSTORM ACTIVITY ONCE AGAIN OVER NW SD IN DEEPER MOISTURE AND INSTABILITY. SATURDAY WILL SEE SCATTERED AFTERNOON/EVE CONVECTION AS WELL. SUNDAY WILL SEE WEAK RIDGING ALOFT AND A BREAK FROM S/WVS MOVING OVER AREA. MONDAY MOISTURE RETURNS ALONG WITH FIRST IN A SERIES OF WEAK WAVES WHICH WILL INTERACT WITH DIURNAL HEATING FOR CHC POPS OVER CWFA. THIS PATTERN CONTINUES TUESDAY BEFORE UPPER RIDGE REALLY STARTS TO BUILD...CENTERED OVER CWFA. GOOD DRYING ALONG WITH SUBSIDENCE WILL KEEP WED THROUGH FRI DRY AND QUITE WARM. MODEL GUIDANCE SHOWING LARGE DIFFERENCES IN MAX TEMP FORECASTS ESPECIALLY AROUND 48HRS. LOW-LEVEL THERMAL STRUCTURE SUPPORTS WARMER ETA GUIDANCE. INTO THE EXTENDED GOOD AGREEMENT IS NOTED AND GFS ENSEMBLES FOCUSING ON SINGLE SOLN. .UNR...NONE. 99
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-091300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 652 AM MDT FRI AUG 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN WYOMING AND FAR WESTERN SOUTH DAKOTA THIS AFTERNOON AND INTO THE OVERNIGHT HOURS. THE MAIN THREAT FROM THESE SEVERE THUNDERSTORMS WILL BE WIND GUSTS GREATER THAN 60 MPH AND LARGE HAIL. STORMS WILL DEVELOP THIS AFTERNOON AS A SURFACE TROUGH MOVES ACROSS NORTHEAST WYOMING INTO FAR WESTERN SOUTH DAKOTA. A COUPLE OF UPPER LEVEL DISTURBANCES WILL ALSO BE APPROACHING FROM OVER THE ROCKIES. THESE STORMS WILL ALSO MOVE VERY SLOWLY AND SOME LOCALLY HEAVY RAIN IS ALSO POSSIBLE OVER FAR WESTERN SOUTH DAKOTA THIS AFTERNOON AND EARLY EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A RIDGE OF HIGH PRESSURE WILL KEEP TEMPERATURES WARM THROUGH AT LEAST EARLY NEXT WEEK WITH HIGHS REMAINING IN THE 90S TO NEAR 100. MONSOONAL MOISTURE AND DAYTIME HEATING IS SUFFICIENT TO PRODUCE AN ISOLATED TO WIDELY SCATTERED THUNDERSTORMS SATURDAY WHEN THERE IS ANOTHER SLIGHT RISK FOR SEVERE STORMS ACROSS THE AREA. MONDAY AND TUESDAY WILL SEE ANOTHER CHANCE FOR THUNDERSTORMS AS A COUPLE MORE DISTURBANCES START TO BREAK DOWN THE RIDGE AND BRING IN SOME COOLER TEMPERATURES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
245 PM MDT FRI AUG 08 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0215 PM 6 NW CUSTER SD .75 INCH HAIL
08/08/03 CUSTER REPORTED BY PUBLIC.
EVENT DURATION 15
MINUTES. HAIL COVERED
THE GROUND.The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377495.